Alert archive / Utah / Flash Flood Warnings in 2015

Flash Flood Warning 48, NWS Salt Lake City, UT

August 11, 2015Tooele County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 11, 2015, 4:18 PM MDT for Tooele County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2015, 4:18 PM MDT (22:18 UTC)
Expired
Aug 11, 2015, 7:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 97 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2015-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2015-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
2715 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

321 
WGUS55 KSLC 112224
FFWSLC
UTC045-120115-
/O.NEW.KSLC.FF.W.0048.150811T2218Z-150812T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
418 PM MDT TUE AUG 11 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL TOOELE COUNTY IN UTAH...

* UNTIL 715 PM MDT
    
* AT 418 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER THE PATCH SPRINGS BURN AREA. AN ESTIMATED HALF 
  INCH OR MORE OF RAINFALL IS EXPECTED TO FALL ON THE BURN SCAR. 
  THIS AREA IS VERY SUSCEPTIBLE TO DEBRIS FLOW OVER SR 196 AND SR 
  199 DUE TO RECENT FIRES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 4052 11263 4032 11256 4027 11264 4029 11276
      4053 11277

$$

VERZELLA
2 follow-up statements
844 
WGUS75 KSLC 120029
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
625 PM MDT TUE AUG 11 2015

UTC045-120115-
/O.CON.KSLC.FF.W.0048.000000T0000Z-150812T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TOOELE UT-
625 PM MDT TUE AUG 11 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR
EAST CENTRAL TOOELE COUNTY...

AT 625 PM MDT...RAINFALL OVER THE PATCH SPRINGS BURN SCAR HAS 
DIMINISHED...HOWEVER...IT IS INFERRED THAT SUFFICIENT INTENSE 
RAINFALL FALLEN EARLIER HAS PRODUCED A DEBRIS FLOW FROM THE SCAR.

IF YOU ARE TRAVELING THROUGH SR 196 OR SR 199 IN THE SKULL VALLEY 
AREA...PLEASE USE CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...



&&

LAT...LON 4052 11263 4032 11256 4027 11264 4029 11276
      4053 11277

$$

MCINERNEY
743 
WGUS75 KSLC 120108
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
707 PM MDT TUE AUG 11 2015

UTC045-120117-
/O.EXP.KSLC.FF.W.0048.000000T0000Z-150812T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TOOELE UT-
707 PM MDT TUE AUG 11 2015

...THE FLASH FLOOD WARNING FOR EAST CENTRAL TOOELE COUNTY WILL EXPIRE
AT 715 PM MDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.

LAT...LON 4052 11263 4032 11256 4027 11264 4029 11276
      4053 11277

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 3:42 PM MDT, 36 minutes earlier.

Area forecast discussion, Aug 11, 3:42 PM MDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
342 PM MDT TUE AUG 11 2015

.SYNOPSIS...MONSOONAL MOISTURE WILL REMAIN IN PLACE THROUGHOUT
THE REMAINDER OF THE WEEK.

&&

.SHORT TERM (THROUGH 06Z FRIDAY)...DEEP LAYER SOUTHERLY FLOW
REMAINS IN PLACE ACROSS THE GREAT BASIN THIS AFTERNOON...WHICH IS
ADVECTING RICH MONSOONAL MOISTURE NORTHWARD ACROSS THE FORECAST
AREA. ALONG THE NORTHERN PERIPHERY OF THIS MOISTURE SURGE SURFACE
DEW POINTS REMAIN IN THE 40S ACROSS NORTHERN UT WITH PW VALUES
BETWEEN 0.75 AND 0.90 INCHES. CONVECTION WHICH FIRED EARLIER
ACROSS EASTERN NV CONTINUES TO SLOWLY WORK ACROSS NORTHWEST UT
ALONG THIS MOISTURE GRADIENT...AND WITH A DEEPER BOUNDARY LAYER
OWING TO SLIGHTLY LESS MOISTURE STRONG GUSTY WINDS APPROACHING
SEVERE LIMITS WILL REMAIN POSSIBLE WITH THIS ACTIVITY AS IT
CONTINUES TO GROW NORTHEASTWARD INTO THE EARLY EVENING HOURS.

FURTHER SOUTH DEEPER MOISTURE HAS WORKED INTO SOUTHERN UT WHERE
SURFACE DEW POINTS ARE RUNNING IN THE 50S...AND PW VALUES ARE
IN EXCESS OF 1 INCH. A WELL DEFINED SHORTWAVE FEATURE WHICH WORKED
ITS WAY THROUGH SOUTHERN AZ EARLIER TODAY IS ROTATING
NORTHWESTWARD...AND HELPING TO DRIVE AN EXPANSIVE AREA OF
CONVECTION ACROSS NORTHERN AZ. THIS ACTIVITY SHOULD SPREAD INTO
SOUTHERN UT OVER THE NEXT FEW HOURS...AND ALTHOUGH INSTABILITY
WILL LIKELY REMAIN MODEST DUE TO LIMITED DAYTIME HEATING AND
MARGINAL MID LEVEL LAPSE RATES...LOCALLY HEAVY RAINFALL WILL
REMAIN POSSIBLE.

LITTLE CHANGE IN THE OVERALL PATTERN IS EXPECTED WEDNESDAY...AS
DEEP SOUTHERLY FLOW PREVAILS ACROSS THE GREAT BASIN...MAINTAINING
A MOISTURE-RICH AIRMASS ACROSS THE FORECAST AREA. A WAVE WITHIN
THIS FLOW IS FORECAST TO LIFT NORTHWARD ALONG THE UT/NV BORDER
WHICH WHICH SHOULD ENHANCE PRECIPITATION THROUGHOUT THE DAY AS IT
MOVES NORTHWARD.

BY THURSDAY SOMEWHAT DRIER AIR ALOFT IS FORECAST TO SPREAD ACROSS
THE REGION...HOWEVER WITH AMPLE BOUNDARY LAYER MOISTURE REMAINING
IN PLACE THIS COULD WELL YIELD A MORE FAVORABLE SETUP FOR DEEP
CONVECTION GIVEN AN INCREASE IN SURFACE HEATING. THE MODELS
CURRENTLY DO NOT LIFT ANY SORT OF WAVE NORTHWARD THROUGH THE AREA
THURSDAY...SO CONVECTION MAY REMAIN LESS ORGANIZED...AND MORE
SCATTERED IN NATURE.

.LONG TERM (AFTER 06Z FRIDAY)...THE PACIFIC LOW INCHES
NORTHEASTWARD...USHERING A DRIER AND WARMER AIRMASS INTO THE
REGION. ENOUGH MID-LEVEL MOISTURE AND INSTABILITY PERSIST TO
ENCOURAGE AFTERNOON CONVECTION OVER THE MOUNTAIN SPINES ACROSS THE
STATE ON FRIDAY...WITH THE GFS SUGGESTING AN ADDITIONAL THREAT IN
THE NORTHWEST CORNER. AS SUCH HAVE ADDED A FEW POPS TO THIS REGION
WHILST AWAITING MODEL AGREEMENT FOR ENHANCEMENT. ADDITIONAL
FORCING FROM A WEAK WAVE SKIMMING NORTHERN UTAH SUPPORTS THIS
POTENTIAL.

THIS WAVE WILL PUSH A SURFACE COOL FRONT INTO NORTHERN UTAH
FRIDAY EVENING...WHICH LOOKS TO OOZE INTO CENTRAL UTAH BEFORE
DECAYING BY SATURDAY...COOLING TEMPS A BIT IN THIS REGION CLOSER
TO NORMS. SUBSIDENCE BEHIND THE WAVE SHOULD SUPPRESS AFTERNOON
CONVECTION IN THE NORTHWESTERN THIRD OF THE STATE ON
SATURDAY...THOUGH CONVECTION POTENTIAL REMAINS OVER THE HIGH
TERRAIN FOR THE REMAINDER OF THE REGION. GFS SHOWING A MOISTURE
SURGE INTO THE CWA ON SATURDAY...THUS POPS MAY END UP BEING RAISED
AS THE WEEK PROGRESSES.

THE AXIS OF THE HIGH PRESSURE SYSTEM RETROGRESSES INTO THE GREAT
BASIN ON SUNDAY...LOCKING IN A MOSTLY ZONAL FLOW AND SOMEWHAT
DRIER AIR FOR THE REMAINDER OF THE WEEKEND...KEEPING TEMPS IN
SOUTHERN UTAH RIDING ABOVE NORMALS. SOME RESIDUAL MOISTURE WILL
LIKELY PERSIST OVER THE SOUTH AND EAST THROUGH THE WEEKEND...WITH
THE BEST CHANCE FOR CONVECTION OVER THE HIGHER TERRAIN.

MODELS DIVERGE SIGNIFICANTLY BY MONDAY...WITH THE ECMWF DROPPING
A PACIFIC NORTHWEST TROUGH INTO THE NORTHERN ROCKIES WHILE THE GFS
PUSHES IT FURTHER OFF THE COAST. HAVE THUS NUDGED POPS TOWARD
CLIMO FOR EARLY NEXT WEEK.

&&

.AVIATION...WINDS AT THE SLC TERMINAL ARE EXPECTED TO REMAIN
SOUTHERLY THROUGH THE TAF PERIOD WITH A 20 PERCENT CHANCE OF
SWITCHING TO THE NORTHWEST THIS AFTERNOON BETWEEN 21-00Z. SHOWERS
AND THUNDERSTORMS WILL CONTINUE TO INCREASE ACROSS NORTHERN UTAH
THIS AFTERNOON...BRINGING GUSTY AND ERRATIC WINDS TO THE TERMINAL
BETWEEN 21-02Z.

&&

.FIRE WEATHER...A SURGE OF MONSOONAL MOISTURE WILL BRING SHOWERS
AND THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL
THROUGH AT LEAST WEDNESDAY. WITH THIS MOISTURE SURGE WILL ALSO
COME HIGHER DAYTIME RH VALUES WITH EXCELLENT OVERNIGHT RECOVERY.
SOME SLIGHT DRYING IS EXPECTED FOR THE LATTER PORTION OF THE
WEEK...HOWEVER THE THREAT FOR SHOWERS AND THUNDERSTORMS CAPABLE
OF PRODUCING WETTING RAINS WILL REMAIN INTO THE UPCOMING WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SEAMAN/VERZELLA/KRUSE

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 11, 5:59 AM MDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
559 AM MDT TUE AUG 11 2015

UTZ001>016-019>021-517-518-WYZ021-121200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
559 AM MDT TUE AUG 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

MOISTURE WILL CONTINUE TO INCREASE ACROSS THE OUTLOOK AREA FROM
THE SOUTH TODAY WITH SHOWERS AND THUNDERSTORMS BECOMING MORE
NUMEROUS. LOCAL HEAVY RAIN IS POSSIBLE ALONG WITH THE THREAT OF
ISOLATED FLASH FLOODING. THE SHOWERS AND THUNDERSTORMS WILL
BECOME MORE ISOLATED TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AGAIN
WEDNESDAY ACROSS PRETTY MUCH THE ENTIRE OUTLOOK AREA. THESE
STORMS WILL ONCE AGAIN BRING A THREAT OF HEAVY RAIN AND A
HEIGHTENED POTENTIAL FOR FLASH FLOODING.

A SLOW DRYING TREND IS EXPECTED TO START ON THURSDAY AND WILL
CONTINUE INTO THE WEEKEND WITH STORMS BECOMING MORE ISOLATED AND
LESS LIKELY TO PRODUCE HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Aug 11, 2:44 PM MDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
244 PM MDT TUE AUG 11 2015

UTZ005-112145-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
244 PM MDT TUE AUG 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TOOELE COUNTY UNTIL 345
PM MDT...

AT 243 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES SOUTHWEST OF KNOLLS...OR 25 MILES
SOUTHEAST OF WENDOVER...MOVING NORTHEAST AT 30 MPH. ADDITIONAL
STRONG THUNDERSTORMS ARE LOCATED THROUGH WESTERN TOOELE COUNTY.

WINDS OF 40 TO 55 MPH WILL BE POSSIBLE.

A WIND GUST TO 57 MPH WAS REPORTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE... KNOLLS AND CLIVE AND INTERSTATE 80
FROM THE BONNEVILLE SALT FLATS TO WEST OF DELLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

&&

LAT...LON 3992 11336 4051 11395 4096 11332 4034 11261
TIME...MOT...LOC 2043Z 231DEG 24KT 4059 11358

CRK
Special weather statement, Aug 11, 3:46 PM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
346 PM MDT TUE AUG 11 2015

UTZ003-005-112245-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
SALT LAKE AND TOOELE VALLEYS UT-
346 PM MDT TUE AUG 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TOOELE AND SOUTH CENTRAL
BOX ELDER COUNTIES UNTIL 445 PM MDT...

AT 346 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF CLIVE...OR 22 MILES WEST OF
GRANTSVILLE...MOVING NORTH AT 30 MPH.

WINDS OF 40 TO 55 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
GRANTSVILLE...DUGWAY...KNOLLS...CLIVE...DELLE AND ERDA INCLUDING
INTERSTATE 80 FROM KNOLLS TO NEAR GRANTSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4014 11264 4056 11339 4124 11300 4078 11228
TIME...MOT...LOC 2146Z 197DEG 26KT 4059 11290

CRK
Local storm report, Aug 11, 3:53 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
353 PM MDT TUE AUG 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     16 NW DUGWAY            40.37N 113.00W
08/11/2015  M59 MPH          TOOELE             UT   MESONET

            UPPER CEDAR MOUNTAIN SENSOR DPG16

&&

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 2:44 PM MDTSpecial Weather StatementSLCTooele61 min
Aug 11, 3:46 PM MDTSpecial Weather StatementSLCTooele59 min
Aug 11, 5:20 PM MDTSpecial Weather StatementSLCCache, Davis, Morgan, Rich, Salt Lake, Weber40 min
Aug 11, 5:25 PM MDTSpecial Weather StatementSLCDavis, Salt Lake, Weber50 min
Aug 11, 5:35 PM MDTFlash Flood WarningSLCKane4 hr
Aug 11, 5:55 PM MDTSpecial Weather StatementSLCDavis, Weber50 min

Nearby

Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.